Wisconsin, 2024

High Wind in Wisconsin, May 24, 2024

May 24, 2024 · NWS GRB · 1 event in 1 county or zone

A decaying line of showers and thunderstorms produced wake-low winds as they tracked through central Wisconsin during the late morning on Friday (5/24). Some tree damage was noted across eastern Marathon County behind these storms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A decaying line of showers and thunderstorms produced wake-low winds as they tracked through central Wisconsin during the late morning on Friday (5/24). Some tree damage was noted across eastern Marathon County behind these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 24, 5:25 AM CST, 5 hours 20 minutes earlier. Its key messages:

  • Showers and thunderstorms are expected today into this evening. Some of the storms could be strong to severe this afternoon into this evening. Severity of storms will depend on how much instability builds up during the middle to late afternoon. Heavy rain is also possible with the storms.
  • Memorial Day weekend starts off dry for Saturday, but rain chances increase by Sunday afternoon and continue into Memorial Day. A soaking rain could occur during this time.
  • A few rivers over central and eastern Wisconsin could surpass minor flood stage early next week.
Area forecast discussion, May 24, 5:25 AM CST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
625 AM CDT Fri May 24 2024

Updated aviation portion for 12Z TAF issuance

.KEY MESSAGES...

- Showers and thunderstorms are expected today into this evening.
  Some of the storms could be strong to severe this afternoon into
  this evening. Severity of storms will depend on how much
  instability builds up during the middle to late afternoon.
  Heavy rain is also possible with the storms.

- Memorial Day weekend starts off dry for Saturday, but rain
  chances increase by Sunday afternoon and continue into Memorial
  Day. A soaking rain could occur during this time.

- A few rivers over central and eastern Wisconsin could surpass
  minor flood stage early next week.

&&

.DISCUSSION...
Issued at 242 AM CDT Fri May 24 2024

Short Term...Today...Tonight...and Saturday

A line of showers and thunderstorms, currently developing across
western Minnesota early this morning along an axis of instability,
is expected to track through the upper Mississippi Valley and
eventually Wisconsin later this morning. Although this area of
showers and thunderstorms may hold together, which isn't a given
as some hi-res models do break this line apart as it tracks
through northern Wisconsin, it will outrun the axis of instability
as it tracks east. Therefore, any storms that make it through
Wisconsin this morning are not expected to be severe.

Attention then turns to the potential for additional showers and
thunderstorms this afternoon and into this evening as a warm front
lifts north and convection fires along the occluded front tracking
east through the western Great Lakes region. There are several
concerns and questions regarding the severe weather potential and
the associated types of severe weather that will be possible for
the second round of convection. The main concern is how much
destabilization can occur in the wake of the first round of
convection that tracks through this morning. There are some models
that keep showers and thunderstorms ongoing for most of the day,
which would inhibit any development later today as there would not
be enough time for instability to recover. The next concern is
where the warm front will end up today. Recent model runs indicate
the warm front is forecast to lift more north than previous
forecasts and makes a surge into central Wisconsin. This would
obviously increase severe weather chances overall and especially
the tornado threat as storms would likely be surface-based
instead of elevated as they would be north of the warm front. Of
all the parameters in play the shear is the least in question as
models agree that there will be 40-60 knots of bulk shear for any
storms to work with.

If enough destabilization can occur this afternoon, as is
forecast by a few of the CAMs models, with MUCAPEs of 1000 to
1500 J/kg there is a threat for damaging winds and large hail (5
to 14 percent probability) this afternoon and evening, mainly
south of Rhinelander to Sturgeon Bay. There will also be a threat
for a few tornadoes (2 to 4 percent probability) in the warm
sector, which is currently forecast to lift north somewhere along
a line from Tomahawk southeast to Manitowoc as 0-1km SRH values
soar to 200 to 300 m2/s2 in this region.

In addition to the severe weather threat, heavy rainfall will also
be a concern and as a result some flooding is possible. PWATs
during this event will hover around 1.5 inches, or 175 percent
above normal, along with long skinny CAPE profiles which means the
storms will be efficient at producing rain. Although the storms
are expected to be fast moving, around an inch of rain is expected
to fall through this evening with some areas receiving upwards of
2 inches in the areas that get hit the hardest from both rounds
of rainfall. Area rivers are already near bankfull given the
recent rounds of heavy rainfall, with any additional rain likely
to push several rivers into flood stage.

The storms will push east of the area as the occluded front
tracks through the area, with the severe potential waning late in
the evening with the loss of daytime heating as instability falls
to just a few hundred J/kg by midnight. Dry weather is expected
behind the low pushing off to the east late tonight, which is
expected to last into Saturday as high pressure builds over
Illinois with a ridge extending north through the western Great
Lakes. Mostly sunny skies and generally pleasant weather are
expected for the first part of the holiday weekend.

Long Term...Saturday Night Through Thursday

Models are in pretty good agreement with the movement of a
shortwave trough/closed upper low that will impact northeast WI
Sunday into Memorial Day. Models are also pointing at potentially
heavy rainfall with this system which may lead to localized
flooding and rising river levels. A modest upper ridge will bring
a couple of days of dry weather mid-week before the next system
approaches late next week. Temperatures appear to be below normal
through mid-week before warming closer to normal late week.

Saturday night and Sunday...
Clouds will be on the increase/thicken across the area Saturday
night as high pressure moves farther away and a new system pushes
across the central Plains. Min temperatures to be in the middle to
upper 40s north, upper 40s to lower 50s south. Conditions are
looking better for a soaking rain to overspread the region on
Sunday. Low pressure with attendant cold front will lift north
and east into WI, while a trailing mid- level shortwave trough
over the Upper Midwest sends a strong vorticity max into WI in the
afternoon. A diffluent flow aloft to also exist, adding to the
lift from the cold front. Strong low- level moisture advection
into the area will bring PW values to around 1.5", thus heavy
rainfall is a distinct possibility. Instability appears marginal
as precipitation arrives in the morning, but bulk shear of 35 to
45 knots could produce some stronger storms. Max temperatures
Sunday to mainly be in the middle 60s to around 70 degrees.

Sunday night and Memorial Day...
The showers/thunderstorms will likely carry over into Sunday
evening before diminishing later Sunday night as the cold front
shifts east and the shortwave trough pushes across WI. If this
heavy rain does occur (models are showing 1-2"), will need to
watch river levels as the ground is saturated from rains earlier
in the week. Otherwise, mostly cloudy skies to persist with min
temperatures in the middle to upper 40s north, upper 40s to lower
50s south. There are still some model differences on Memorial Day
regarding a secondary shortwave trough diving southeast across the
Upper MS Valley. There is enough evidence between a cyclonic flow
behind the departed system and this approaching trough to keep
pops in the forecast through the day. Max temperatures for
Memorial Day will be in the lower to middle 60s north/near Lake
MI, middle to upper 60s south.

Monday night and Tuesday...
Chance of showers/isolated storms would continue into Monday night
until this latest shortwave trough exits the area. As an upper
ridge enters the Rockies on Tuesday, a prevailing northwest flow
into WI to exist and models are showing one more shortwave trough
to move southeast within this flow into WI. Cool air aloft
combined with daytime heating should create enough instability to
generate additional showers/some rumbles of thunder, especially
during the afternoon. Increasing mid-level Q-G forcing associated
with the shortwave trough will also aid in precipitation
development. Max temperatures Tuesday to be around 60 degrees
north-central WI, middle to upper 60s elsewhere.

Tuesday night and Wednesday...
Any precipitation will end Tuesday evening with the loss of
daytime heating, the departure of the shortwave trough and high
pressure which will be building across the Upper Midwest. This
high pressure is forecast to move into the western Great Lakes on
Wednesday and finally provide for a dry day across the region.
Under mostly sunny to partly cloudy skies, look for max
temperatures to be in the middle 60s north-central WI/near Lake
MI, upper 60s to lower 70s elsewhere.

Wednesday night and Thursday...
The high pressure to slide toward the eastern Great Lakes on
Thursday, but still have an influence on our weather through the
day. A return of southwest winds will pump up max temperatures
Thursday into the upper 60s along Lake MI, lower to middle 70s
inland.

&&

.AVIATION...for 12Z TAF Issuance
Issued at 625 AM CDT Fri May 24 2024

High clouds will continue streaming in across the area this
morning as an area of showers and thunderstorms tracks through the
region later this morning through the early afternoon. There
should be a break before another area of showers and thunderstorms
sweeps through the area from west to east coincident with an
occluded front expected to move through the area. This second line
of showers and thunderstorms could produce strong to severe storms
depending on how much of a break there is between the two waves
and if enough instability can build. Conditions are expected to
fall to MVFR/IFR with the waves of showers and thunderstorms with
worse conditions expected with the second line. Skies will then
clear out from west to east overnight as the occluded front and
attendant showers and thunderstorms track off to the east.

East winds will slowly increase early this morning to 10 to 20
knots then turn southeasterly this afternoon. Winds will then turn
westerly behind the occluded front tonight.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Kurimski/Kallas
AVIATION.......Kurimski
Hazardous weather outlook, May 24, 1:44 AM CST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Green Bay WI
244 AM CDT Fri May 24 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-250745-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
244 AM CDT Fri May 24 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a good chance for thunderstorms today into tonight. A
marginal risk of severe storms exists generally south of a line
from Rhinelander to Sturgeon Bay. Hail and gusty winds appear to
be the main threats with a few tornadoes possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms Sunday afternoon into Sunday
night. While the threat of severe storms appears low at this time,
heavy rain may occur and produce localized flooding.

A few rivers in central and eastern Wisconsin may approach or
surpass minor flood stage early next week depending on how much
rainfall takes place.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into tonight.

LMZ521-522-541>543-250745-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
244 AM CDT Fri May 24 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms this afternoon into tonight.
Any of these storms may pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is also a chance for thunderstorms Sunday afternoon into
Sunday night. Any of these storms may pose a hazard to mariners.

Kurimski/Kallas

In the hours before

Special weather statement, May 24, 9:08 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1008 AM CDT Fri May 24 2024

WIZ030-035>037-045-048-241600-
Waupaca WI-Winnebago WI-Wood WI-Waushara WI-Marathon WI-Portage WI-
1008 AM CDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN WOOD...PORTAGE...SOUTH
CENTRAL MARATHON...SOUTHWESTERN WINNEBAGO...WAUSHARA AND SOUTHWESTERN
WAUPACA COUNTIES THROUGH 1100 AM CDT...

At 1008 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Pittsville to 7 miles
northwest of Cambria to near Belvidere. Movement was northeast at 40
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Wautoma, Mosinee, Redgranite,
Whiting, Amherst, Plainfield, Napowan Scout Camp, and Hartman Creek
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4398 8889 4398 8960 4424 8960 4425 8989
      4452 9014 4483 8961 4390 8874 4390 8889
TIME...MOT...LOC 1508Z 238DEG 35KT 4449 9002 4361 8921 4227 8880

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RDM
Local storm report, May 24, 10:04 AM CST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1104 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Non-Tstm Wnd Gst Marshfield Municipal Ai 44.63N 90.19W
05/24/2024  M48 MPH          Wood               WI   ASOS

            Wind gust to 48 mph recorded behind a line
            of showers and thunderstorms to the east of
            KMFI.

&&
Special weather statement, May 24, 10:04 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1104 AM CDT Fri May 24 2024

WIZ018-030-031-036-037-045-048-241630-
Waupaca WI-Shawano WI-Winnebago WI-Waushara WI-Marathon WI-
Portage WI-Lincoln WI-
1104 AM CDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTAGE...CENTRAL LINCOLN...
EASTERN MARATHON...SOUTHWESTERN WINNEBAGO...EASTERN WAUSHARA...
WESTERN WAUPACA AND WESTERN SHAWANO COUNTIES THROUGH 1130 AM CDT...

At 1104 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Council Grounds State Park to 6 miles
south of Whiting to near Napowan Scout Camp to near Markesan to 7
miles north of Watertown. Movement was north at 45 mph.

HAZARD...Wind gusts pf 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wausau, Stevens Point, Waupaca, Weston, Merrill, Rib Mountain,
Mosinee, Tomahawk, Whiting, and Bevent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4398 8889 4398 8903 4413 8905 4435 8954
      4523 8987 4554 8971 4493 8945 4472 8897
      4428 8891 4390 8869 4390 8889
TIME...MOT...LOC 1604Z 186DEG 46KT 4521 8984 4440 8954 4419 8905 4375
8900 4330 8874

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RDM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Marathon

When
May 24, 10:45 AM CST to 10:47 AM CST
Where
Marathon forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Wake-low winds downed trees in Bevent.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181514.